Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 1, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Mar 23, 2017, 6:21 PM CDT for Dawson County, Nebraska. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 23, 2017, 6:21 PM CDT (23:21 UTC)
- Expired
- Mar 23, 2017, 7:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Dawson County, NE
The radar
The North Platte radar (KLNX), 124 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 23, 6:50 PM CDT | HAIL 0.88 | 1 Wnw Cozad, NE | . |
| Mar 23, 6:50 PM CDT | HAIL 0.88 | 1 Wnw Cozad, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.4 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 654 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 478 m²/s²
- 0-3 km storm-relative helicity
- 480 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
127
WUUS53 KGID 232321
SVRGID
NEC047-240000-
/O.NEW.KGID.SV.W.0001.170323T2321Z-170324T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
621 PM CDT THU MAR 23 2017
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Western Dawson County in south central Nebraska...
* Until 700 PM CDT
* At 621 PM CDT, a severe thunderstorm was located 9 miles west of
Eustis, or 15 miles east of Curtis, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cozad, Gothenburg, Willow Island and Farnam.
This includes Interstate 80 between mile markers 209 and 227.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4105 10022 4105 9973 4070 9997 4070 10022
TIME...MOT...LOC 2321Z 209DEG 50KT 4066 10021
HAIL...1.00IN
WIND...60MPH
$$
Heinlein2 follow-up statements
912
WWUS53 KGID 232346
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
646 PM CDT THU MAR 23 2017
NEC047-240000-
/O.CON.KGID.SV.W.0001.000000T0000Z-170324T0000Z/
Dawson NE-
646 PM CDT THU MAR 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR WESTERN DAWSON COUNTY...
At 646 PM CDT, a severe thunderstorm was located near Willow Island,
or 17 miles northwest of Lexington, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Cozad, Gothenburg and Willow Island.
This includes Interstate 80 between mile markers 214 and 227.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4105 9973 4070 9997 4073 10019 4105 10011
TIME...MOT...LOC 2346Z 209DEG 45KT 4091 10002
HAIL...1.00IN
WIND...60MPH
$$
Heinlein973
WWUS53 KGID 232358
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
658 PM CDT THU MAR 23 2017
NEC047-240008-
/O.EXP.KGID.SV.W.0001.000000T0000Z-170324T0000Z/
Dawson NE-
658 PM CDT THU MAR 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN DAWSON COUNTY WILL
EXPIRE AT 700 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail to the size of nickels and gusty winds are still possible with
this thunderstorm.
LAT...LON 4105 9973 4070 9997 4073 10019 4105 10011
TIME...MOT...LOC 2358Z 208DEG 47KT 4098 9997
$$
HeinleinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 6:11 PM CDT, 10 minutes earlier.
Area forecast discussion, Mar 23, 6:11 PM CDT, 10 minutes before
Area Forecast Discussion National Weather Service Hastings NE 611 PM CDT Thu Mar 23 2017 .SHORT TERM...(This evening through Friday) Issued at 359 PM CDT Thu Mar 23 2017 Another difficult forecast today through Friday. Challenges included temperatures through the period, precipitation chances and timing of the various precipitation waves. The upper low is approaching from the southwest and the surface low is expected to develop over eastern Colorado and western Kansas this evening. Currently, skies are clearing from west to east and temperatures are warming quickly helping to destabilize the atmosphere. There is and will be a fairly sharp temperature gradient when it's all said and done with for today. Tonight, temperatures will remain fairly mild with breezy south winds and warm moist advection. Tomorrow, there again could be a sharp temperature gradient as the cold front impinges on the forecast area with cooler air in the northwest and temperatures up to the 70s possible in the southeast. On to precipitation chances and timing. Tonight: The high resolution guidance continues to indicate the development of thunderstorms this evening near 00z/7pm across portions of south central Nebraska and north central Kansas. The best chances will be west of a Grand Island, NE to Smith Center, KS line. With plentiful shear and instability, supercells maybe possible with large hail and damaging winds. Think this primary threat will subside in the late evening/early overnight hours as it transitions to more of a stratiform rain chance along the front. Precipitation is possible across the forecast area overnight, but again the best chances are off to the west. Friday: As the upper low moves out over the Central Plains, the frontogenesis along the cold front will keep precipitation chances across north central to southwest Nebraska...this will clip portions of central and south central Nebraska. Guidance today continues to indicate that the dryslot will cover a good chunk of the area tomorrow...currently looking like it will stay dry southeast of a York, NE to Smith Center, KS line for much of the day. Precipitation chances southeast of this line will be quite a bit less, but cannot rule it out. Other things: Did increase southerly winds tonight through tomorrow across the area as well as those behind the front tomorrow from the north. .LONG TERM...(Friday night through Thursday) Issued at 359 PM CDT Thu Mar 23 2017 Precipitation should end during the evening and early overnight hours Friday night with Saturday being dry. Highs on Saturday are expected to be near normal for late March in the 50s to low 60s. The next chance for precipitation will follow quickly for Sunday as the next disturbance moves over the Central Plains. There are still discrepancies in exactly where the disturbance will track, thus have precipitation chances in for much of the area for Sunday afternoon and overnight. As we move through the work week, there will be another chance for precipitation for mid-week. Currently the upper flow looks to split with the the main disturbance being cut off and tracking along the southern CONUS. There are enough discrepancies that confidence is low on how this system will evolve. Temperatures through the week look to be seasonal in the 50s and low 60s. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Friday evening) Issued at 607 PM CDT Thu Mar 23 2017 Thunderstorms are possible or a few hours this evening. There is a cold front that will move through the area late tonight and winds will turn to the northeast. There will be a chance for showers on and off through the remainder of the period. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Billings Wright LONG TERM...Billings Wright AVIATION...JCB
Hazardous weather outlook, Mar 23, 4:04 PM CDT, 2 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 404 PM CDT Thu Mar 23 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 242115- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 404 PM CDT Thu Mar 23 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible across the entire outlook area this evening and overnight, Storms are expected mainly after 5 PM. There will be the potential for some thunderstorms to be strong to severe through the evening hours, mainly west of an Osceola, Nebraska to Osborne, Kansas line. The primary hazards with any severe thunderstorms would be hail to the size of quarter to golfballs and wind gusts near 60 MPH. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Isolated thunderstorms are possible through the day on Friday into Friday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed mainly after 5 PM today. && More information may be obtained at the following web page: https://www.weather.gov/hastings Billings Wright
In the hours before
Special weather statement, Mar 23, 6:12 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Hastings NE
612 PM CDT THU MAR 23 2017
NEZ060-240000-
Dawson NE-
612 PM CDT THU MAR 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DAWSON COUNTY UNTIL 700
PM CDT...
At 612 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stockville, or 13 miles east of Curtis, moving northeast at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cozad, Gothenburg, Willow Island and Farnam.
This includes Interstate 80 between mile markers 209 and 228.
LAT...LON 4105 10022 4105 10014 4091 9981 4070 9997
4070 10022
TIME...MOT...LOC 2312Z 209DEG 29KT 4058 10027
HeinleinThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 6:12 PM CDT | Special Weather Statement | GID | Dawson | 48 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.